Louisiana, 2007

Hail and Damaging Wind in Louisiana, May 10 to 11, 2007

May 10 to 11, 2007 · NWS JAN · 6 events in 3 counties and zones

Scattered afternoon showers and thunderstorms developed across the southern portion of the region with a several becoming severe. These storms continued to be uncharacteristic of May and more like storms that occur in June or July with little movement and only last for short periods of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$330,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon showers and thunderstorms developed across the southern portion of the region with a several becoming severe. These storms continued to be uncharacteristic of May and more like storms that occur in June or July with little movement and only last for short periods of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 10, 2:25 PM CST, 37 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU MAY 10 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY AFTERNOON...CONVECTION IS
BREAKING OUT ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE CWA AS
EXPECTED THIS AFTERNOON.  AN OLD OUTFLOW BOUNDARY LEFT OVER FROM
YESTERDAYS CONVECTION CONTINUES TO MEANDER ACROSS THE CWA
STRETCHING FROM NEAR NATCHEZ TO JACKSON TO JUST NORTH OF MERIDIAN.
THE AIRMASS NORTH OF THIS BOUNDARY IS QUITE MOIST AND UNSTABLE WITH
MID AND UPPER 60S DEW POINTS OBSERVED.  WHILE SOUTH OF THIS
BOUNDARY...A DRIER AIRMASS EXISTS WHICH IS AIDING IN HAMPERING
SHOWER AND THUNDERSTORM DEVELOPMENT.

THE MOISTURE RICH AIRMASS NORTH OF THIS BOUNDARY...COUPLED WITH
6.5-7C MID LEVEL LAPSE RATES...AND ML CAPE VALUES GENERALLY BETWEEN
1300-2000 J/KG...WILL ALLOW STORMS TO CONTINUE TO DEVELOP OVER THESE
AREAS THROUGH THE EARLY EVENING HOURS.  SOME STORMS THAT DEVELOP IN
AREAS MAINLY ALONG AND NORTH OF A NATCHEZ...TO JACKSON...DE KALB
LINE COULD BECOME STRONG...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR
WHERE THE BEST INSTABILITY EXITS...WITH HAIL AND WIND GUSTS AROUND
45 MPH BEING THE PRIMARY CONCERNS.  AS A RESULT...ILL CONTINUE TO
HIGHLIGHT THIS AREA IN THE HWO.  IN ADDITION...GIVEN THE LACK OF LOW
LEVEL FLOW...STORM MOTION WITH THIS ACTIVITY WILL BE NEARLY
NON-EXISTENT AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN AREAS
WHERE STORMS DEVELOP.

GIVEN THE DIURNAL NATURE OF THIS CONVECTION...MUCH OF THIS ACTIVITY
WILL BEGIN TO DISSIPATE AFTER SUNSET LATER THIS EVENING AND DRY
CONDITIONS WILL ENSUE THROUGH THE OVERNIGHT HOURS.

THIS SUMMER-LIKE PATTERN WILL REMAIN INTACT ONCE AGAIN ON FRIDAY
BRINGING HOT AND HUMID CONDITIONS TO THE AREA.  THE UPPER LEVEL
LOW...CURRENTLY SEEN ON WATER VAPOR OVER CENTRAL TEXAS...WILL
CONTINUE TO SINK SOUTHEAST INTO THE NORTHWESTERN GULF OF MEXICO.
COMPARED TO THE PREVIOUS MAV POPS...GUIDANCE POPS CAME WAY DOWN FOR
FRIDAY TO ALMOST NO POPS AT ALL IN ALL LOCATIONS BUT THE SOUTHWEST.
GIVEN THAT NOT A WHOLE LOT WILL CHANGE IN TERMS OF THE AIRMASS OVER
US TOMORROW...COUPLED WITH THE POSSIBILITY OF OUTFLOW BOUNDARIES
FROM THIS AFTERNOONS ACTIVITY HANGING AROUND TOMORROW...I WASNT SO
KEEN ON THE DRIER 12Z MAV NUMBERS.  AS A RESULT...I BUMPED POPS UP
IN MOST AREAS TOMORROW TO AT LEAST A SLIGHT CHANCE OF SHOWER AND
THUNDERSTORMS DURING THE AFTERNOON. /19/

FRIDAY NIGHT THROUGH NEXT THURSDAY...MODELS PERSIST IN KEEPING LOWER
UPPER HEIGHT FIELDS STRETCHED E-W ACROSS THE GULF FOR THE WEEKEND AS
TX LOW MOVES THROUGH ERN GULF SATURDAY. THIS ALLOWS WEAK MID LEVEL
RIDGING ACROSS THE GULF STATES TO DISCOURAGE CONVECTION ALONG A
BACKDOOR FRONTAL ZONE DROPPING SWD FROM TN VALLEY LATE SATURDAY.
HOPEFULLY...ENOUGH DIURNAL INSTABILITY WILL BE MAINTAINED IN DECENT
PWAT AIRMASS(1.6) FOR SCATTERED TSRA. THEN A BUILDING UPPER RIDGE
FROM THE NRN CONUS TO UPPER MS VALLEY SUNDAY TENDS TO DRY US OUT
FROM N TO S HEADING INTO THE FIRST PART OF NEXT WEEK.
FINALLY...EVOLVING MOSTLY ZONAL FLOW SETS UP ACROSS THE CONUS FOR
THE MIDDLE OF NEXT WEEK WHEN ANOTHER FRONTAL ZONE COULD ARRIVE
TUESDAY NIGHT/WEDNESDAY HELPING TO ENHANCE CONVECTIVE RAIN CHANCES.

OTHERWISE...PER PREVIOUS DISCUSSION...EXPECT SLIGHTLY ABOVE NORMAL
AFTERNOON HIGHS OF 85-89F AND OVERNIGHT LOWS OF 63-67F. LATEST GFS
ALSO HOLDING THE STALLED SURFACE FRONT ALONG THE COAST AND THAT
MAKES FOR AT LEAST 4 MODEL CYCLES PUSHING FOR THAT POSITION ALONG
WITH THE ENSEMBLE MEANS. AIRMASS DRIES TO UNDER 1 INCH PWATS ALONG
AND N OF I-20 FOR MONDAY BUT EXPECT THE FRONT COULD BEGIN RETURNING
NORTH LATE MONDAY NIGHT WHICH COULD SET UP SOME NEEDED LOCALLY HEAVY
RAINS OF 1 OR 2 INCHES BY TUESDAY NIGHT WHEN AIRMASS JUICES BACK UP
TO 1.5 INCH PWATS. SOME DISAGREEMENT IN MODEL SUITES ON WHEN THE MID
WEEK PACIFIC FRONT ARRIVES WITH ECMWF SLOWEST BY HOLDING SYSTEM BACK
UNTIL LATE WEDNESDAY. SINCE GFS HAS BEEN TRENDING FASTER...LOOK FOR
GREATEST CHANCES FOR RAIN TO BE FOCUSED ALONG THE BOUNDARY EARLY
NEXT WEDNESDAY FOLLOWED BY SOMEWHAT COOLER DRIER TREND THURSDAY AND
BEYOND WITH 564DM 1000-500MB THICKNESSES DIPPING INTO THE CWFA. /40/

&&

.AVIATION......VFR CONDITIONS SHOULD CONTINUE AT MOST TAF SITES
THROUGH THE EVENING HOURS.  HOWEVER...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AT SITES MAINLY ALONG
AND NORTH OF INTERSTATE 20...KGLH...KGWO...KGTR...KJAN...AND
KMEI...THROUGH AROUND 02Z TONIGHT.  CONVECTION SHOULD DECREASE
DURING THE EVENING WITH THE LOSS OF DAYTIME HEATING.  VFR CONDITIONS
WILL THEN CONTINUE AT MOST LOCATIONS...BUT FOG WILL BE POSSIBLE
THROUGH THE EARLY MORNING HOURS FRIDAY...ESPECIALLY AT LOCATIONS
THAT RECEIVED RAINFALL THURSDAY AFTERNOON...AND LOCALLY MVFR
VISIBILITIES WILL BE POSSIBLE DURING THIS TIME. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  89  63  86 /  19  16  23  37
MERIDIAN      62  88  61  87 /  16  15  24  34
VICKSBURG     64  88  63  86 /  25  18  23  33
HATTIESBURG   62  89  63  87 /  10  15  21  27
NATCHEZ       62  85  62  86 /  15  17  21  28
GREENVILLE    66  86  65  85 /  44  20  28  41
GREENWOOD     66  88  66  86 /  42  20  29  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/40
Hazardous weather outlook, May 10, 1:05 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT THU MAY 10 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111905-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
205 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SOME STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHWEST
HALF OF THE OUTLOOK AREA THIS AFTERNOON...GENERALLY ALONG AND
NORTH OF A NATCHEZ TO JACKSON TO DE KALB LINE.

THE COMBINATION OF DAYTIME HEATING AND ABUNDANT MOISTURE WILL
CONTINUE TO CREATE AN UNSTABLE ENVIRONMENT OVER THIS AREA...AND
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS UP TO 45 MPH...AND FREQUENT LIGHTNING STRIKES. IN
ADDITION...SLOW STORM MOVEMENT WILL HELP TO PROMOTE LOCALLY HEAVY
RAINFALL.

STORMS SHOULD QUICKLY DIMINISH AS THE SUN BEGINS TO SET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT THURSDAY MAY 17TH .

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Catahoula

When
May 10, 3:02 PM CST to 3:09 PM CST
Where
Catahoula County, 4 mi SE of Archie to 2 mi SE of Archie
Measured
0.75 in hail
Reported by
Public
Coordinates
31.539, -91.922

Hail, Catahoula

When
May 11, 4:23 PM CST to 4:31 PM CST
Where
Catahoula County, 8 mi SE of Sicily Is
Measured
1 in hail
Reported by
Public
Coordinates
31.768, -91.574

Hail, Concordia

When
May 11, 4:25 PM CST to 4:33 PM CST
Where
Concordia County, Clayton to 3 mi W of Clayton
Measured
0.88 in hail
Reported by
Public
Coordinates
31.720, -91.550

Hail, Catahoula

When
May 11, 5:05 PM CST to 5:10 PM CST
Where
Catahoula County, 6 mi S of Sicily Is
Measured
1 in hail
Crop damage
$80,000
Reported by
Public
Coordinates
31.763, -91.670

At least quarter sized hail fell and severely damaged a few acres of cotton. The plants were stripped of their leaves.

Thunderstorm Wind, Catahoula

When
May 11, 5:10 PM CST to 5:16 PM CST
Where
Catahoula County, 2.35 mi W of Maitland
Measured
60 kt (69 mph) estimated gust
Crop damage
$250,000
Reported by
Public
Coordinates
31.750, -91.660

A strong microburst downed dozens acres of corn. The crops were laid flat to the ground.

Hail, Tensas

When
May 11, 5:19 PM CST to 5:25 PM CST
Where
Tensas County, 8 mi W of Waterproof to 9 mi W of Waterproof
Measured
1 in hail
Reported by
Public
Coordinates
31.800, -91.536

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33196, 33204, 33202, 33206, 33209, 33212.